Wisconsin, 2023Drought in Wisconsin, August 1 to 31, 2023
August 1 to 31, 2023 · NWS GRB · 8 events in 8 counties and zones
Abnormally dry to moderate drought conditions during the late spring and early summer worsened and expanded in coverage during August due to well below normal rainfall during the latter half of the month. Moderate (D1) to severe drought (D2) conditions were noted at times during the month in each county.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry to moderate drought conditions during the late spring and early summer worsened and expanded in coverage during August due to well below normal rainfall during the latter half of the month. Moderate (D1) to severe drought (D2) conditions were noted at times during the month in each county. Extreme drought conditions (D3) developed at the end of the month across portions of central and east-central Wisconsin, from southern Waupaca and southern Portage counties east through Waushara County into western Outagamie County. Crop damage to corn and soybeans was becoming more extensive, especially after extreme heat on the 23rd and the lack of rain over the last two weeks of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 9:33 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 31, 9:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1033 PM CDT Mon Jul 31 2023
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Tuesday
Issued at 331 PM CDT Mon Jul 31 2023
Smoke has spread across the area today, resulting in filtered
sunshine. So far, this smoke has remained aloft keeping
visibilities and air quality at the surface okay. However, the
smoke has inhibited formation of cu, and therefore any showers as
well. Kept a very small PoP in far northeast WI for a couple more
hours, but chances are considerably low considering dew points
are only in the 50s.
Tonight, clouds will dissipate, with smoke continuing to pass
overhead. The mostly clear skies and light winds will result in
patchy fog development, mainly in central and north central WI.
Lows will range from the middle 40s to upper 50s, coolest across
north-central WI in the typical cool spots such as Tomahawk and
Land O' Lakes.
Tuesday will be similar to today. The day will start out cloud-
free, with some developing in the afternoon. However, with smoke
still present there could be a delay in the onset of clouds again.
Smoke models also show some of the smoke mixing down to the
surface starting Tuesday afternoon. This appears most prevalent in
central and northern Wisconsin. Highs on Tuesday will be in the
lower 80s, and a little cooler near Lake Michigan.
.LONG TERM...Tuesday Night Through Monday
Issued at 331 PM CDT Mon Jul 31 2023
The 500mb ridge across the central and southern plains will flatten
early next weekend, with a fairly significant upper system moving
across the region Saturday night into Sunday morning. Daytime
high temperatures will run several degrees above normal Wednesday
and Thursday, then falling back closer to normal Friday into next
weekend.
For Tuesday night, return flow/850mb warm advection is expected
to trigger some shower and thunderstorm activity across the western
Great Lakes. Models on the extent and location of the precipitation,
thus only have 20 to 30 percent chances going for now. These type
of situations sometimes lead to to a large cluster of showers/storms
which rain chances will need to be increased in later forecast
shifts. On Wednesday, the amount of lingering cloud and
showers/storms will determine on how unstable it will become
Wednesday afternoon. The Storm Prediction Center has much of the
area in the Marginal Risk. Bufkit soundings indicated CAPE values
of 500 to 1,500 J/KG along with 0-6 km bulk shear values of 30 to
40 knots, which would support scattered thunderstorms during the
afternoon. Some of these storms could become strong or severe if
they do develop.
The forecast is still muddled Wednesday night and Thursday as a
cold front moves across the area. The 12Z ECMWF is still depicting
a cluster of showers and storms will move into northern Wisconsin
Thursday morning. This could cause issues for convection along
the cold front Thursday afternoon. Strong or severe storms are
possible along the cold front Thursday afternoon if we should see
sunshine during the afternoon, although most of the models are
not depicting a lot of convection Thursday afternoon. Dry
conditions are expected Friday and Saturday. The ECMWF is now
depicting a strong shortwave energy moving across the area
Saturday night into Sunday. The Storm Prediction Center Day 4
through 8 was talking about the potential for severe weather
across the western Great Lakes.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1033 PM CDT Mon Jul 31 2023
An elevated layer of smoke will continue to drift into Wisconsin
from the northwest and affect the region through the TAF period.
It is unlikely to reduce surface visibility tonight. Mostly clear
skies is expected overnight with patchy ground fog possible late
tonight into early Tuesday morning. Mostly clear skies are likely
Tuesday with some cumulus clouds possible during the afternoon,
which will dissipate by Tuesday evening. Smoke could get close
enough to the surface to lower visibility to 5 miles in some
areas on Tuesday.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM.....KLJ
LONG TERM......Eckberg
AVIATION.......Kurimski
Hazardous weather outlook, Jul 31, 1:59 PM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Green Bay WI
259 PM CDT Mon Jul 31 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
259 PM CDT Mon Jul 31 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...This Afternoon and Tonight
There is a very small chance of thunderstorms over far northeast
Wisconsin this late afternoon. None of these storms are expected
to become strong or severe.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Poor air quality may develop continue at times Tuesday into
Tuesday night as wildfire smoke drifts into the state.
There is a chance of thunderstorms Wednesday and Thursday. Early
indications are that strong storms are possible during this
timeframe, however it is too early to determine where and when the
strong storms would occur.
There is another chance of thunderstorms this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
LMZ521-522-541>543-012000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
259 PM CDT Mon Jul 31 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms Wednesday and Thursday. Some
of the storms could become strong and pose a hazard to mariners.
There is another chance of thunderstorms this weekend.
KLJ/Eckberg
Drought, Wood
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
Severe Drought (D2) developed across the southeast half of the county at the beginning of the month, then expanded northward across much of the county by the end of the month.
Drought, Portage
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Portage forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
Severe Drought (D2) was noted across the southern third of the county at the beginning of the month. The worst conditions were noted around the 8th, as Extreme Drought was noted across the far southeast portions of the county. Scattered thunderstorms brought much needed rain to the southern portions of the county. However, Severe Drought (D2) was still noted across the southern two-thirds of the county during the latter half of the month.
Drought, Waushara
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Waushara forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
Severe Drought (D2) to Extreme Drought (D3) developed at the beginning of the month, and then continued into the September.
Drought, Manitowoc
- When
- August 1, 12:00 AM CST to August 15, 11:59 PM CST
- Where
- Manitowoc forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.091, -87.700 (the zone’s center; the record gives no point)
Severe Drought (D2) was noted at the beginning of the month across the southern half of the county. Thunderstorms brought much needed rain by the 15th which resulted in conditions improving into the Abnormally Dry (D0) and Moderate Drought (D1) during the latter half of the month.
Drought, Winnebago
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
Above normal temperatures and below normal rainfall led to worsening drought conditions with Severe Drought (D2) conditions noted across the entire county. Extreme Drought (D3) were reported along the Waushara County line.
Drought, Calumet
- When
- August 1, 12:00 AM CST to August 15, 11:59 PM CST
- Where
- Calumet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.082, -88.218 (the zone’s center; the record gives no point)
Severe Drought (D2) was noted across the southern half of the county at the beginning of the month. Scattered thunderstorms brought much needed rain to the county by the 15th, resulting in Moderate Drought (D1) continuing for the latter half of the month.
Drought, Waupaca
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Waupaca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.470, -88.965 (the zone’s center; the record gives no point)
Severe Drought (D2) was noted across the southern third of the county at the beginning of the month. By the latter half of the month, the Severe Drought (D2) expanded northward to cover the southern two-thirds of the county. Extreme Drought (D3) was being reported over the very far southern portion of the county.
Drought, Outagamie
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Outagamie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
Severe Drought (D2) was noted across the southwest portion of the county during the month. The remainder of the county experienced Abnormally Dry (D0) or Moderate Drought (D1) conditions throughout the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events